Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Can Nexium cause severe abdominal pain?

03/07/2006

Question:

I have been taking Nexium since it came out and have long complained of varing degrees of abdominal pain ranging from mild to severe. I have had CT scans, MRI`s, etc. and nothing shows. But the pain continues. I started researching the use of Nexium since it`s the only medication I take regularly and have found that it can and did cause abdominal pain even during the trials (3.5% according to their website). I talked with my doctor and decided to stop taking Nexium to see if it made a difference. During the next week some of the pain, especially the intense gas, seemed to disappear. However, the heartburn I`m experiencing is intolerable. My doctor prescribed Zantac 150 mg, but that does not stop the heartburn. I`ve also tried Pecid AC and OTC antiacids with no luck. Because of the intense heartburn I have had to continue to use Nexium several times this past week. I think I`m on to something (Nexium causing my stomach pain)but first I need to find an alternative medication to stop the heartburn. My question is will all PPI`s like Nexium cause the same kind of abdominal pain? Or would something like Protonix be effective without the same side effect? Help! My doctor doesn`t seem to have the answers and I won`t see my Gastro doc for another six weeks!

Answer:

Another name for Nexium is esomeprazole. Abdominal pain (severity unstated) has been reported in patients taking Nexium. There don't seem to be any particular differences between the available proton pump inhibitors (PPI) on either their efficacy or adverse effect profile. The incidence of stomach pain, and flatulence  appears to be about the same for all of these medicines. Flatulence could be related to the ability of these agents to  increase the gastric pH, which can allow a change in the bacterial flora  of the bowel. Drug interactions may limit the utility of some PPI for patients taking other medications. However,  the main difference between the available PPI's appears to be their cost. Omeprazole is now available over the counter (OTC) in the United States and should work about as well as any of the prescription products at a considerable cost savings.  The OTC product is labelled for OTC use(once a day for no more than 14 days), but the drug may be used indefinitely when therapy is recommended and monitored by a physician.

Severe abdominal pain is not something to be suffered while waiting for an appointment with a specialist. This should be evaluated without delay.  It is important to rule out other possible causes and begin appropriate therapy as soon as possible. If no other cause can be found, and especially if your complaints tend to abate when the drug is stopped, the argument that the abdominal pain is related to the PPI becomes more persuasive.  If you cannot tolerate the PPI alone, taking a lower dose of the PPI along with an H2 blocker like Ranitidine may offer some relief with similar efficacy. Finally, it may be necessary to consider non-drug treatment modalities for your condition.  Do not hesitate to contact your regular doctor or the gastro-enterologist.  

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati